Alert archive / California / Tornado Warnings in 2006

Tornado Warning 3, NWS Hanford, CA

March 3, 2006Tulare County, California

NWS Hanford, CA issued this tornado warning at Mar 3, 2006, 3:30 PM PST for Tulare County, California. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2006, 3:30 PM PST (23:30 UTC)
Expired
Mar 3, 2006, 3:54 PM PST
In force
24 min
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text

County Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 50 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 3:41 PM PSTHAIL 0.751 E Tipton, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2006-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2006-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS56 KHNX 032331
TORHNX
CAC107-040015-
/O.NEW.KHNX.TO.W.0003.060303T2330Z-060304T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
330 PM PST FRI MAR 3 2006

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL TULARE COUNTY IN CENTRAL CALIFORNIA
  THIS INCLUDES THE CITY OF PORTERVILLE

* UNTIL 415 PM PST

* AT 321 PM PST...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 16
  MILES WEST OF PORTERVILLE...OR ABOUT 12 MILES SOUTH OF TULARE...
  MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  HIGHWAY 99 BETWEEN TIPTON AND PIXLEY AT 340 PM PST
  RURAL SOUTHERN TULARE COUNTY AT 400 PM PST

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3612 11929 3593 11940 3588 11899 3622 11891

$$

DUDLEY
1 follow-up statement
000 
WWUS56 KHNX 032354
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
353 PM PST FRI MAR 3 2006

CAC107-040003-
/O.CAN.KHNX.TO.W.0003.000000T0000Z-060304T0015Z/
TULARE CA-
353 PM PST FRI MAR 3 2006

...THE TORNADO WARNING FOR CENTRAL TULARE COUNTY IS CANCELLED...

THE STORM WHICH PRODUCED THE FUNNEL CLOUD HAS WEAKENED AND IS NO 
LONGER PRODUCING A FUNNEL CLOUD. THE TORNADO WARNING IS THEREFORE 
CANCELLED.

LAT...LON 3612 11929 3593 11940 3588 11899 3622 11891

$$

DUDLEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 3, 3:00 PM PST, 30 minutes earlier.

Area forecast discussion, Mar 3, 3:00 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
300 PM PST FRI MAR 3 2006

.SHORT TERM...LOCAL DOPPLER RADAR IMAGERY SHOWING THE CONVECTIVE
ACTIVITY STARTING TO FIRE UP ACROSS CENTRAL CALIFORNIA THIS
AFTERNOON. WHILE SOME SHOWERS HAVE DEVELOPED IN THE KERN COUNTY
AREA...THE BEST ACTIVITY IS CURRENTLY CENTERED CLOSER TO MERCED
COUNTY. MODEL CONVECTIVE PARAMETERS ALONG WITH SURFACE MOISTURE FLUX
CONVERGENCE PLACES THE BEST CHANCES OF SEE THUNDERSTORM DEVELOPMENT
FROM KINGS/TULARE COUNTIES UP TO MERCED COUNTY AND THE YOSEMITE
AREA. SATELLITE AND SURFACE ANALYSIS CURRENTLY SHOWING THE UPPER
TROF PUSHING ALMOST COMPLETELY THROUGH CENTRAL CALIFORNIA.
THEREFORE...THE COLD AIR HAS NOW COMPLETELY OVERSPREAD THE DISTRICT
WITH WEAKER DYNAMICS OVER THE REGION. MODELS SHOW ALMOST NO UPWARD
VERTICAL MOTION BY 400 PM...SO WILL MAINTAIN FORECAST AS IS AND
CONTINUE LINGERING SHOWERS BEFORE THEIR TERMINATION NEAR MIDNIGHT.
WILL ALSO EXPECT THUNDERSTORMS TO CONTINUE THROUGH 600 PM.
AFTERWARD...STRONGER DOWNWARD MOTION AS A MORE STABLE ATMOSPHERE
WILL NO LONGER SUPPORT GOOD CONVECTIVE DEVELOPMENT. TIMING FOR THE
TERMINATION OF ALL PRECIP STILL EXPECTED NEAR MIDNIGHT WITH FURTHER
CLEARING ON SATURDAY. MODELS STILL IN GOOD AGREEMENT WITH DEVELOPING
A WEAK RIDGE PATTERN ON SATURDAY INTO EARLY SUNDAY. ON SUNDAY...
MODELS INDICATE THAT ANOTHER COLD UPPER LOW WILL MOVE INTO THE
REGION FOR MORE UNSETTLED WEATHER. CURRENT TIMING WILL HAVE
OVERRUNNING PRECIP DURING THE DAY WITH MORE WIDESPREAD PRECIP SUNDAY
NIGHT. THIS NEXT STORM WILL BE EXPECT TO CONTINUE INTO MONDAY WITH
THE BULK OF THE MOISTURE PUSHING THROUGH EARLY MONDAY MORNING.

.LONG TERM...FOR MONDAY NIGHT THROUGH FRIDAY...A GENERALLY UNSETTLED
PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD...WITH ONE
SHORTWAVE SYSTEM PASSING SOUTHEAST ACROSS THE REGION MONDAY NIGHT
INTO TUESDAY...BRINGING SIMILAR CONDITIONS TO THE CURRENT STORM
SYSTEM. AFTER A VERY BRIEF RESPITE EARLY WEDNESDAY...ANOTHER LARGER
SYSTEM DROPS SOUTH OVER THE WESTERN UNITED STATES...RETURNING
PRECIPITATION CHANCES TO THE DISTRICT FOR THE END OF NEXT WEEK. THE
RELATIVELY COOL SYSTEMS WILL PRODUCE GENERALLY LOW SNOW LEVELS AND
TEMPERATURES A BIT BELOW CLIMO THROUGH THE PERIOD.

&&

.AVIATION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUING
ACROSS THE ENTIRE REGION THROUGH 02Z SATURDAY. AREAS OF MVFR
CONDITIONS IN THE SAN JOAQUIN VALLEY AND KERN DESERTS TIL 02Z
SATURDAY...THEN CONDITIONS IMPROVING TO VFR THEREAFTER. MAINLY IFR
CONDITIONS IN THE SOUTHERN SIERRA NEVADA AND TEHACHAPI MOUNTAINS
THROUGH 06Z SATURDAY AS A RESULT OF MOUNTAIN OBSCURATIONS AND
LOCALLY HEAVY SNOW SHOWERS. THEREAFTER...CONDITIONS IMPROVING TO
MVFR IN CLOUD COVER OVER THE MOUNTAINS. FOR MORE SPECIFIC
INFORMATION...PLEASE REFER TO TAFS FOR KMCE...KFAT AND KBFL.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WWW.WEATHER.GOV/HANFORD /USE ALL LOWER CASE/

MOLINA/JEB
Hazardous weather outlook, Mar 2, 8:00 PM PST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
800 PM PST THU MAR 2 2006

CAZ096-097-031300-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-TULARE COUNTY MOUNTAINS-
800 PM PST THU MAR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA
FROM YOSEMITE TO THE KERN COUNTY LINE.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT THROUGH 4 PM PST FRIDAY. PLEASE
REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX...SFOWSWHNX/
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING WILL CONTINUE UNTIL 4 PM PST FRIDAY.

AFTER 4 PM FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

CAZ089>092-031300-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
800 PM PST THU MAR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN
JOAQUIN VALLEY.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR ISOLATED AFTERNOON THUNDERSTORMS FRIDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

CAZ093>095-031300-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS-
KERN COUNTY MOUNTAINS-
800 PM PST THU MAR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SIERRA NEVADA FOOTHILLS
AND THE KERN COUNTY MOUNTAINS.

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT FROM THROUGH 4 PM PST FRIDAY. PLEASE
REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX ...SFOWSWHNX/
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW ADVISORY WILL REMAIN IN EFFECT UNTIL 4 PM PST FRIDAY.

AFTER 4 PM PST FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

CAZ098-099-031300-
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
800 PM PST THU MAR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY DESERT.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

MYERS

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 1:51 PM PSTTornado WarningHNXFresno39 min
Mar 3, 2:22 PM PSTSevere Thunderstorm WarningHNXKings, Tulare38 min

Nearby

Tornado Warnings in California, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.